Advertisement

F'ing Retin-A!

topic posted Mon, October 11, 2010 - 4:12 PM by  Jessica
Share/Save/Bookmark
I started using it and while i didn't have an extreme reaction that some folk's have (redness, irritation and burning), i've stopped it after less than a week because my skin is peeling and flaking off pretty badly. This wasn't exactly what i pictured for "exfoliation."

Anyone else have this kind of reaction? Is this normal?
posted by:
Jessica
Portland
Advertisement
  • A lot of people have a strong reaction to it. I've seen suggestions to reduce application to every other day, to use less (shouldn't be larger than pea-sized), and follow it with a good moisturizer.
    Also, be sure to wait the full recommended 20 minutes after washing your face to apply it, and pat it on, not rub it- people tend to have more extreme reactions if they don't follow the directions to the letter.
    • Yes, it's normal. You need to treat your skin extra-gently as you adjust as this stuff makes you more sensitive. Every now and then I have a flake episode.
      • Yeah- i don't use too much and i don't do it anytime after i wash my face (water causes burning) . It's just right now i'm doing it maybe twice a week because i don't want half my face to flake off. I like my current moisturiser but maybe i should switch temporarily.
        • What I find helpful during those flake episodes is to massage some oil (think "oil cleansing method" which is a concoction of castor oil plus any other oil you like). Massage some in and then hold a warm (not hot) wet washcloth over your face. Follow that up with a gentle scrubbing with the wet washcloth. I like baby washcloths because they tend to be very soft, but any soft washcloth will do. It helps to get rid of those flakies.

          Good luck! Don't give up. It takes time.
          • I would only use it on a temporary basis ( I am a former user.) Over time, you will find your skin is thinning - NOT a good thing!

            I think beta hydroxy's accomplish much the same thing, in a much gentler way.

            Meanwhile, be sure to add nutrients to your skin to build it up and hydrate.

            I also second the oil-cleansing method - very soothing, and it works! (dissolving blackheads, etc...)
          • actually I haven't had a big reaction to retin-A but after using some products I have noticed the skin thinning
            I have had similar issues using Apple products on my skin which dries it out like a chemical peel and took months to fix the condition of my skin, that product happened to be Mychelle
            If you're interested in natural chemical exfoliatants u can use pumpkin, or squash, and/or papaya, they are gentler and u can use it simply by taking the soft parts like from the inside and cover on the face in a thin layer, sometimes I will make a treatment with it with water and that way it's easier to use, I only soak it and not heat it, the enzymes are what exfoliate the skin
  • What strength are you using? Make sure you're using the lowest possible (I think that's .025%). You can use it just every second night or a couple of times a week & it's still effective. As stated in another reply, you only need a small amount to cover your whole face. You could also try short contact treatment: putting it on, leaving it for an hour or so & then washing it off.

    If the flakes & dry bits are bothering you, try an AHA lotion on alternating nights. It helps moves those dry bits out.
    • I gave it up (and gave it away). I was only using it once every 3-4 nights, so truly not often. *And* a very small amount. *And* using castor/olive oil in between. *And* still looking like i was going through a chemical peel.

      Lame-O!

Recent topics in "*Beauty Secrets for Divas*"

Topic Author Replies Last Post
NAIL POLISH, what is going on????? Azeeza 2 August 30, 2014
Lips! Azeeza 2 March 5, 2014
painful cracking fingertips! :( Girl 23 March 4, 2014
Allergy to Adhesives Azeeza 0 January 18, 2014